MAUDE Adverse Event Report: NORTHGATE TECHNOLOGIES INC. NEBULAE I; INSUFFLATOR

NORTHGATE TECHNOLOGIES INC. NEBULAE I; INSUFFLATOR
Model Number 6-820-00
Medical Device Problem Code Thermal Decomposition of Device (1071)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 02/18/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The warmer, nti part number 6-820-00; serial number (b)(4) arrived at nti on 2/26/2019 from (b)(4).The unit was evaluated under nti capa (b)(4).The performance of the warmer was tested on two separate days and the warmer performed as expected.However, there was evidence of a high temperature event noted (e.G., there was evidence of melted plastic on the sheath and the warmer core could not be removed from the cap; when the warmer cap was separated from the warmer cartridge there was evidence of melting noted on the cap).The warmer cartridge was then further dissected and a void was observed in the epoxy-filled cartridge cavity.Additionally, the insulating jacket of the red conductor appears to be pulled back from the heat-shrink tubing exposing the bare wire.After removing more material from the cavity, the blue cable also showed exposed wire.Based on the investigation of capa (b)(4), shorting of the red and to blue wires will caused uncontrolled flow of current to the heater element.The root cause is likely due to shorting of the exposed red and blue which resulted from repeated pulling on the cable over time, coupled with thermal expansion during operation, in the area where the cables and leads are not fully encapsulated by epoxy.Upon follow-up communication with the distributor in (b)(4), it was determined that the warmer had been autoclaved approximately 100 times, which is the defined life of the warmer according to the product requirement specification document (b)(4).The insufflator unit used by the customer with the warmer in this incident was not returned for evaluation despite our request.A device history record review (dhr) was conducted for the warmer under complaint (b)(4).Warmer sn (b)(4) was manufactured under manufacturing order (b)(4).The unit passed final inspection after a 6-hour "burn-in" on 9/26/2017.Nothing out of the ordinary was noted.The thermistor, rtd1 measured 108.90 ohms.Any additional findings will be updated via a follow-up report.(b)(4).
 
Event or Problem Description
On 2/22/2019, northgate technologies was made aware of an issue with an in-line warmer from distributor (b)(4) where it was alleged, "five minutes passed after the gas warmer connected to the unit, smoke occurred from the connected part of the warmer and tubing.According to the user, he did not see the sign for over-temperature alert and did not hear the error sound emitted.The issue is not duplicative at our office but the gas could not flow through the gas warmer.(not duplicative at our office) (visible burn marks on the surface).".
 
Additional Manufacturer Narrative
It was identified after submission to the fda that the "additional manufacturer narrative" contained an inaccurate reference to an internal complaint number.The first sentence of the fourth paragraph indicates "a device history record review (dhr) was conducted for the warmer under complaint (b)(4)." the correct complaint number reference is complaint (b)(4).The warmer, nti part number 6-820-00; serial number (b)(4) arrived at nti on 2/26/2019 from (b)(4) distributor (b)(4).The unit was evaluated under nti capa (b)(4).The performance of the warmer was tested on two separate days and the warmer performed as expected.However, there was evidence of a high temperature event noted (e.G., there was evidence of melted plastic on the sheath and the warmer core could not be removed from the cap; when the warmer cap was separated from the warmer cartridge there was evidence of melting noted on the cap).The warmer cartridge was then further dissected and a void was observed in the epoxy-filled cartridge cavity.Additionally, the insulating jacket of the red conductor appears to be pulled back from the heat-shrink tubing exposing the bare wire.After removing more material from the cavity, the blue cable also showed exposed wire.Based on the investigation of capa (b)(4), shorting of the red and to blue wires will caused uncontrolled flow of current to the heater element.The root cause is likely due to shorting of the exposed red and blue which resulted from repeated pulling on the cable over time, coupled with thermal expansion during operation, in the area where the cables and leads are not fully encapsulated by epoxy.Upon follow-up communication with the distributor in japan, it was determined that the warmer had been autoclaved approximately 100 times, which is the defined life of the warmer according to the product requirement specification document (b)(4).The insufflator unit used by the customer with the warmer in this incident was not returned for evaluation despite our request.A device history record review (dhr) was conducted for the warmer under complaint (b)(4).Warmer sn (b)(4) was manufactured under manufacturing order (b)(4).The unit passed final inspection after a 6-hour "burn-in" on 9/26/2017.Nothing out of the ordinary was noted.The thermistor, rtd1 measured 108.90 ohms.Any additional findings will be updated via a follow-up report.

Brand Name
NEBULAE I
Common Device Name
INSUFFLATOR
Manufacturer (Section D)
NORTHGATE TECHNOLOGIES INC.
1591 scottsdale court
elgin IL 60123
MDR Report Key8439732
Report Number0001450997-2019-00002
Device Sequence Number11494409
Product Code HIF
UDI-Device Identifier00817183020233
UDI-Public00817183020233
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K022052
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 03/20/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Model Number6-820-00
Device Catalogue Number6-820-00
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/26/2019
Initial Date Received by Manufacturer 02/22/2019
Supplement Date Received by Manufacturer02/22/2019
Initial Report FDA Received Date03/21/2019
Supplement Report FDA Received Date04/15/2019
Patient Sequence Number1